Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 1, NWS Fort Worth, TX

February 20, 2018Collin County, Dallas County, Denton County, Texas

NWS Fort Worth, TX issued this flash flood warning at Feb 20, 2018, 5:54 PM CST for Collin County, Dallas County, Denton County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 20, 2018, 5:54 PM CST (23:54 UTC)
Expired
Feb 20, 2018, 9:00 PM CST
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

Counties Collin County, TX, Dallas County, TX, Denton County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 68 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 20, 6:10 PM CSTFLASH FLOOD4 Ese Irving, TXTHREE LANES OF LOOP 12 AFFECTED BY HIGH WATER NEAR THE SH183 INTERSECTION.
Feb 20, 7:24 PM CSTFLASH FLOOD3 E Sachse, TXSPOTTER REPORT OF HIGH WATER NEAR NEIGHBORHOODS IN EAST SACHSE / SOUTH WYLIE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.9 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2018-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2018-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

705 
WGUS54 KFWD 202354
FFWFWD
TXC085-113-121-210300-
/O.NEW.KFWD.FF.W.0001.180220T2354Z-180221T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
554 PM CST TUE FEB 20 2018

The National Weather Service in Fort Worth has issued a

* Flash Flood Warning for...
  Southeastern Denton County in north central Texas...
  Southwestern Collin County in north central Texas...
  Dallas County in north central Texas...

* Until 900 PM CST.

* At 552 PM CST, Doppler radar and automated rain gauges indicated
  thunderstorms producing heavy rain across the warned area. Up to
  two inches of rain have already fallen. This rainfall will lead to
  excessive water runoff and cause flash flooding. Low-lying areas
  are most vulnerable to rapidly rising water. Some low-water
  crossings may flood and become impassable.


Additional rainfall amounts of 2 inches are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3319 9650 3269 9652 3255 9704 3304 9703

$$

30
1 follow-up statement
283 
WGUS74 KFWD 210306
FFSFWD

Flash Flood Statement
National Weather Service Fort Worth TX
906 PM CST TUE FEB 20 2018

TXC085-113-121-210313-
/O.EXP.KFWD.FF.W.0001.000000T0000Z-180221T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Denton TX-Collin TX-Dallas TX-
906 PM CST TUE FEB 20 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN DENTON...SOUTHWESTERN
COLLIN AND DALLAS COUNTIES HAS EXPIRED...

The heavy rain has ended across Dallas, Denton, and Collin counties. 
However, isolated instances of urban flooding will remain possible 
tonight as lighter rain continues. A Flood Advisory remains in 
effect through midnight.

LAT...LON 3319 9650 3269 9652 3255 9704 3304 9703

$$

Stalley

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Feb 20, 2:51 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Feb 20, 2:51 PM CST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
251 PM CST Tue Feb 20 2018

.SHORT TERM...
/Tonight/

Multiple shortwaves continue to work their way around a parent
trough located across the Rockies, generating enough lift to
produce numerous showers and storms across the North and Central
Texas. The axis of heavier precipitation has thus far remained
over the western two-thirds of the forecast area. Convection is
currently beginning to become focused along a cold front currently
making its way into the northwestern zones. The axis of heavier
precipitation will shift to the southeast tonight as the front
pushes southeast through the forecast area. A few strong to
marginally severe storms will remain possible due to good shear
and modest instability, but the focus will shift to heavy rain and
possible flooding over the next 24 hours.

Another issue that we have been monitoring over the past few days
is the amount of cold air present behind the front. Judging by
upstream observations, it is one again appearing that the NAM has
done a better job depicting the cold air within the shallow arctic
airmass. The latest temperature forecast has leaned toward the
colder NAM, which indicates sub-freezing temperatures across the
northwest counties overnight and through most of the day
tomorrow. The threat for a switch-over to freezing rain is
looking more likely overnight and Wednesday for areas to the west
and northwest of the Dallas-Fort Worth Metroplex. A Winter Weather
Advisory has been issued for areas along and northwest of a line
from Gainesville to Weatherford to Eastland, where freezing rain
accumulations between a hundredth and a tenth of an inch will be
possible late tonight through Wednesday.

&&

.LONG TERM...
/Wednesday through early next week/

Travel west on I-20, northwest on Highway 287 and north on
Interstate 35 could become difficult at times by midday Wednesday.
The advisory is set to expire at 6 PM Wednesday, but may need to
be extended if future trends suggest that cold air and precipitation
will linger beyond that time. In addition, if later guidance
trends colder farther south, we may see some minor impacts creep
into the Metroplex during the morning hours Wednesday. Will leave
it to the evening and overnight shifts to monitor temperatures
and adjust the advisory area if it becomes necessary.

Meanwhile, the cold front will continue sagging southeast,
reaching the southeastern counties by Wednesday afternoon. The
focus for the heaviest precipitation will likewise shift east of
I-35 and south of I-30. It may become necessary to remove western
counties from the Flash Flood Watch as the heavier precipitation
moves east. However, due to the presence of strong ascent
associated with the Rockies trough, moderate rain from elevated
convection will remain possible, and at this time the Watch is
set to continue for all counties along and east of a line from
Gainesville to Stephenville to Goldthwaite.

The Flood Watch is set to expire at midnight Wednesday night
after one of the stronger shortwaves lifts northeast of the
region. The cold front will have briefly become stationary over
southeast Texas, but should begin to lift northwest as a stronger
shortwave swings down through the Desert Southwest and a lee-side
surface cyclone develops. So after a lull in precipitation
Wednesday night and Thursday, showers and storms will ramp up
again Thursday night and Friday as strong lift arrives from the
west. The surface boundary will again provide added focus for
development, and some locally heavy rainfall may again be a
possibility. We will likely need to look into the possibility of
another Flood Watch sometime between late Thursday and late
Saturday.

The main trough axis is progged to finally move east across the
Plains over the weekend. Precipitation will come to an end from
west to east late Saturday or Sunday. A few days of dry and
seasonable weather is likely Sunday and Monday, followed by
another system approaching around the middle of next week.

30

&&

.AVIATION... /Issued 1213 PM CST Tue Feb 20 2018/
/18Z TAFS/

Widespread showers and a few thunderstorms are in progress across
North Texas ahead of an approaching strong cold front. The cold
front is expected to move through this evening in the 5-7 pm
timeframe in the Metroplex and around 6-8 pm at Waco. Ahead of the
front, persistent MVFR cigs around 2000 ft will prevail with
scattered showers and a few embedded thunderstorms. We'll carry a
TEMPO for TSRA this afternoon from 20-23Z when surface based
instability may be maximized. The current forecast will show the
front coming through the Metroplex around 23Z with an abrupt wind
shift to the north. There will continue to be a chance for
thunderstorms during this time, although showers should become the
prevailing precip type as the cold air gets a little deeper. A
period of IFR cigs is likely to occur post frontal. There may be a
brief lull in the precipitation late tonight prior to another wave
of ascent spreading across the region Wednesday. Additional areas
of showers and a few thunderstorms will be possible through the
day.

There is some chance for freezing rain or sleet mainly to the
northwest of the Metroplex as temperatures drop late tonight and
especially on Wednesday. For now, we'll keep the mention of any
FZRA out of the current forecast, but will continue to monitor
through the evening.

Dunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    35  36  36  51  47 /  80  90  50  70  80
Waco                42  42  39  52  48 /  90  90  40  60  70
Paris               39  42  42  55  50 /  90  90  70  70  90
Denton              34  35  35  50  44 /  70  80  50  70  80
McKinney            36  36  36  51  47 /  80  90  50  70  80
Dallas              37  37  37  52  48 /  80  90  50  70  80
Terrell             40  40  40  55  49 /  90  90  60  60  80
Corsicana           41  42  41  55  51 /  90 100  60  60  80
Temple              42  44  39  53  49 /  90  90  40  60  70
Mineral Wells       32  33  32  47  40 /  60  80  40  70  60

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday evening for TXZ092>095-102>107-
116>123-130>135-143>148-157-159>161.

Winter Weather Advisory from midnight tonight to 6 PM CST
Wednesday for TXZ091-092-100>102-115>117-129.

&&

30/91
Hazardous weather outlook, Feb 20, 3:28 PM CST, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
328 PM CST Tue Feb 20 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211300-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
328 PM CST Tue Feb 20 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
There is a chance of thunderstorms across all of North and Central
Texas through tonight. A few severe storms are possible through this
evening along and southeast of a line from Sherman to Comanche. The
weather hazards from the severe storms include large hail and
damaging winds as well as an isolated tornado or two. Cloud to ground
lightning and heavy rainfall that could lead to flooding will be a
threat with any of the thunderstorms.

Temperatures behind a cold front will drop below freezing this
evening and overnight across northwest counties, causing rain to
switch over to freezing rain. A Winter Weather Advisory goes into
effect tonight for areas along and north of a line from Gainesville
to Weatherford to Eastland.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The Winter Weather Advisory will continue Wednesday. Areas in the
advisory could receive ice accumulations up to a tenth of an inch,
which will cause dangerous driving conditions.

Chances of thunderstorms are expected to continue into Wednesday. The
threat of heavy rain should shift to east of I-35/I-35E by Wednesday
afternoon.

Thunderstorm chances return late Thursday and continue through
Saturday. Severe weather is not expected at this time, but
additional heavy rainfall could cause additional instances of
flooding.

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested late this afternoon into
the evening hours along and southeast of a Sherman to Comanche line.

In the hours before

Special weather statement, Feb 20, 2:51 PM CST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
251 PM CST TUE FEB 20 2018

TXZ121-202115-
Kaufman TX-
251 PM CST TUE FEB 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KAUFMAN COUNTY UNTIL
315 PM CST...

At 250 PM CST, Doppler radar was tracking a strong thunderstorm near
Kemp, moving northeast at 40 mph.

Wind gusts up to 50 mph will be possible with this storm as it moves
across mainly rural areas of southeastern Kaufman County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3236 9631 3242 9636 3269 9608 3236 9608
TIME...MOT...LOC 2050Z 224DEG 36KT 3244 9622

25
Special weather statement, Feb 20, 3:07 PM CST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
307 PM CST TUE FEB 20 2018

TXZ122-202130-
Van Zandt TX-
307 PM CST TUE FEB 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR VAN ZANDT COUNTY UNTIL 330 PM
CST...

At 307 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles west of Canton, moving northeast at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

The leading edge of the strong winds will be near...
  Canton around 315 PM CST.
  Edgewood and Fruitvale around 325 PM CST.
  Grand Saline around 330 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3247 9559 3236 9602 3236 9608 3257 9608
      3278 9586 3277 9583 3277 9577 3275 9576
      3276 9574 3275 9571 3271 9566 3272 9564
      3271 9561 3268 9559 3248 9560
TIME...MOT...LOC 2107Z 236DEG 41KT 3251 9598

25
Special weather statement, Feb 20, 3:28 PM CST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
328 PM CST TUE FEB 20 2018

TXZ122-202200-
Van Zandt TX-
328 PM CST TUE FEB 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VAN ZANDT COUNTY UNTIL
400 PM CST...

At 326 PM CST, Doppler radar was tracking a strong thunderstorm near
Grand Saline, or 9 miles northeast of Canton, moving northeast at 50
mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Grand Saline around 330 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3250 9592 3253 9605 3257 9608 3278 9586
      3277 9583 3277 9577 3275 9576 3276 9574
      3275 9573 3275 9571 3271 9566 3272 9564
      3272 9563 3268 9559 3254 9560
TIME...MOT...LOC 2126Z 235DEG 42KT 3265 9575

25
Special weather statement, Feb 20, 4:03 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
403 PM CST TUE FEB 20 2018

TXZ130-202230-
Erath TX-
403 PM CST TUE FEB 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ERATH COUNTY UNTIL 430 PM
CST...

At 359 PM CST, Doppler radar was tracking a strong thunderstorm near
Stephenville, moving northeast at 35 mph.

Half-inch hail and winds in excess of 40 mph will be possible with
this storm. The storm will primarily impact areas south of Highway
377 and north of Highway 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rain will also accompany the storm and may lead to localized
flooding.

The storm is moving into a less favorable environment and is
unlikely to intensify, but continue to closely monitor the situation
for additional information or possible warnings from the National
Weather Service.

&&

LAT...LON 3248 9806 3215 9790 3204 9822 3221 9831
TIME...MOT...LOC 2159Z 231DEG 31KT 3219 9816

25
Special weather statement, Feb 20, 4:25 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
425 PM CST TUE FEB 20 2018

TXZ130-131-202300-
Hood TX-Erath TX-
425 PM CST TUE FEB 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ERATH AND HOOD
COUNTIES UNTIL 500 PM CST...

At 422 PM CST, Doppler radar was tracking a strong thunderstorm near
Bluff Dale, or 13 miles southwest of Granbury, moving northeast at
35 mph.

Pea hail and winds in excess of 40 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Oak Trail Shores around 445 PM CST.
  Granbury and Pecan Plantation around 450 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rain will also accompany the storm and may lead to localized
flooding.

The storm is moving into a less favorable environment and is
unlikely to intensify, but continue to closely monitor the situation
for additional information or possible warnings from the National
Weather Service.

&&

LAT...LON 3256 9795 3255 9762 3237 9762 3232 9778
      3219 9802 3239 9816
TIME...MOT...LOC 2222Z 231DEG 31KT 3232 9798

25
Special weather statement, Feb 20, 5:19 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
519 PM CST TUE FEB 20 2018

TXZ141-142-202345-
Mills TX-Comanche TX-
519 PM CST TUE FEB 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MILLS AND CENTRAL
COMANCHE COUNTIES UNTIL 545 PM CST...

At 514 PM CST, Doppler radar was tracking strong thunderstorms along
the Mills/Brown county line and into far southwestern Comanche
County. Movement was north at 20 mph.

The strongest storm, in far eastern Brown County, will be capable of
half-inch hail and winds in excess of 40 mph will be possible with
these storms.

On their current track, these thunderstorms will be near...
  Comanche around 545 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Each storm will take the same path, resulting in heavy rainfall.
Combined with rainfall from earlier storms, some flooding issues
may result. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3148 9899 3161 9878 3169 9876 3170 9867
      3188 9879 3216 9861 3204 9840 3202 9838
      3141 9883 3142 9886 3144 9887 3143 9893
      3146 9894 3144 9896 3144 9897 3145 9896
      3147 9900
TIME...MOT...LOC 2314Z 198DEG 15KT 3180 9869 3146 9892

25

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 1:55 AM CSTSpecial Weather StatementFWDMills35 min
Feb 20, 2:24 AM CSTSpecial Weather StatementFWDHamilton36 min
Feb 20, 2:33 AM CSTSpecial Weather StatementFWDErath27 min
Feb 20, 3:01 AM CSTSpecial Weather StatementFWDHamilton29 min
Feb 20, 3:31 AM CSTSpecial Weather StatementFWDTarrant29 min
Feb 20, 4:12 AM CSTSpecial Weather StatementFWDDallas, Ellis33 min
Feb 20, 5:09 AM CSTSpecial Weather StatementFWDKaufman51 min
Feb 20, 5:22 AM CSTSpecial Weather StatementFWDHunt, Rockwall23 min
Feb 20, 6:32 AM CSTSpecial Weather StatementFWDPalo Pinto28 min
Feb 20, 6:56 AM CSTSpecial Weather StatementFWDJack49 min
Feb 20, 7:51 AM CSTSpecial Weather StatementFWDComanche39 min
Feb 20, 8:13 AM CSTSpecial Weather StatementFWDJack, Palo Pinto47 min
Feb 20, 8:32 AM CSTSpecial Weather StatementFWDComanche28 min
Feb 20, 8:44 AM CSTSpecial Weather StatementFWDParker, Wise31 min
Feb 20, 9:17 AM CSTSpecial Weather StatementFWDWise28 min
Feb 20, 9:25 AM CSTSpecial Weather StatementFWDErath35 min
Feb 20, 9:46 AM CSTSpecial Weather StatementFWDDenton29 min
Feb 20, 10:04 AM CSTRiver Flood WarningFWDHunt5 days
Feb 20, 10:04 AM CSTRiver Flood WarningFWDHunt, Rockwall5 days
Feb 20, 10:11 AM CSTSpecial Weather StatementFWDDenton, Grayson34 min
Feb 20, 11:10 AM CSTSpecial Weather StatementFWDJack35 min
Feb 20, 12:36 PM CSTSpecial Weather StatementFWDJack24 min
Feb 20, 1:18 PM CSTAreal Flood AdvisoryFWDJack, Montague, Palo Pinto, Wise5 hr
Feb 20, 1:51 PM CSTSpecial Weather StatementFWDMills24 min
Feb 20, 2:42 PM CSTWinter Weather AdvisoryFWDCollin, Comanche, Cooke, Denton, Eastland, Erath and 13 more46 hr
Feb 20, 2:51 PM CSTSpecial Weather StatementFWDKaufman24 min
Feb 20, 3:07 PM CSTSpecial Weather StatementFWDVan Zandt23 min
Feb 20, 3:28 PM CSTSpecial Weather StatementFWDVan Zandt32 min
Feb 20, 4:03 PM CSTSpecial Weather StatementFWDErath27 min
Feb 20, 4:25 PM CSTSpecial Weather StatementFWDHood35 min
Feb 20, 4:54 PM CSTAreal Flood AdvisoryFWDCollin, Dallas, Denton, Tarrant9 hr
Feb 20, 5:19 PM CSTSpecial Weather StatementFWDComanche26 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.